Texas, 2017

Wildfire in Texas, December 11, 2017

December 11, 2017 · NWS AMA · 1 event in 1 county or zone

The 281/83 Wildfire began around 1220CST about nine miles south southeast of Wolf Creek Park in Ochiltree County. S.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The 281/83 Wildfire began around 1220CST about nine miles south southeast of Wolf Creek Park in Ochiltree County. The wildfire began between U.S. Highway 83 and Farm to Market Road 281 just west of the intersection of U.S. Highway 83 and Farm to Market Road 281. The wildfire consumed approximately four hundred acres. There were no reports of homes or other structures threatened by the wildfire and there were no homes or other structures that were damaged or destroyed by the wildfire. There were also no reports of any injuries or fatalities. The wildfire was contained around 1430CST and a total of four fire departments or other agencies that responded to the wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 11, 11:10 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 11, 11:10 AM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1110 AM CST Mon Dec 11 2017

.AVIATION...
For the 18z TAFs...
VFR conditions will continue for the duration of this forecast.
No clouds or visibility restrictions are expected.  Post-frontal
surface high pressure ridge will build in from the north today,
with north and northeast surface winds expected through the
afternoon.  Surface wind speeds around 15 kt this afternoon at
AMA and DHT, but GUY expected to occasionally gust above 25 kt as
stronger winds near 850 mb mix to the surface.  Light surface
winds expected overnight and Tuesday morning as center of surface
ridge moves south of the forecast area.  This will lead to
southwest surface winds resuming by late morning Tuesday.

Cockrell

&&

.PREV DISCUSSION... /Issued 537 AM CST Mon Dec 11 2017/

AVIATION...12Z TAFS...

VFR conditions will prevail at all three TAF sites through 12Z
Tuesday. West and southwest winds 5 to 10 kts or less will shift
to the north and increase in the 15 to 20 kt range after 14Z,
then diminish again 5 to 10 kts after 23Z. Winds will stay mainly
out of the north northwest for the remainder of the TAF period
less than 10 kts.

Weber

PREV DISCUSSION... /Issued 307 AM CST Mon Dec 11 2017/

DISCUSSION...
Dormant weather pattern will continue for the seven day forecast
period as a blocking ridge of high pressure over the western CONUS
remains. Dry northwest flow will prevail as a result. As cold
modified arctic air masses continue to barrel down the central and
eastern CONUS, occassional cold fronts will clip the Panhandles.
As is stands current model guidance suggest these will be weak
cold fronts and therefore highs will fluctuate between mid to
upper 50s on the cooler days and mid 60s to lower 70s on the
warmer days. Thursday will be the exception as stronger but quick
moving cold front will push through and leave highs in the upper
40s to lower 50s. By Friday temperatures will rebound into the
upper 50s to lower 60s.

Weber

FIRE WEATHER...
Elevated Fire Weather conditions today across the Oklahoma and
most of the Texas Panhandle. 20 foot north winds will pick up in
the 15 to 17 mph range with gusts up to 25 mph. The southwest
Texas Panhandle will likely see 20 foot winds less than 15 mph,
but some areas could gust to 20 mph. Relative humidities will be
10 to 20 percent, with the lowest RH's in the southwest Texas
Panhandle, and the highest across the northeast OK Panhandle.

Weber

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/24
Hazardous weather outlook, Dec 11, 7:02 AM CST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
702 AM CST Mon Dec 11 2017

OKZ001>003-TXZ001>020-112130-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
702 AM CST Mon Dec 11 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Elevated Fire Weather conditions are expected today across the
most of the Panhandles due to breezy winds and low relative
humidities.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions today.

Cockrell

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Ochiltree

When
December 11, 12:20 PM CST to 2:30 PM CST
Where
Ochiltree forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729068.